Jason J. Luke, MD, instructor, Department of Medicine, Harvard School of Medicine, staff physician, medical oncologist- melanoma, Dana-Farber Cancer Institute, discusses the controversy behind the COMBI-d trial results.
Jason J. Luke, MD, an instructor in medicine at the Harvard Medical School and a Medical Oncologist at the Dana-Farber Cancer Institute, discusses the phase III findings from the COMBI-d study that explored the BRAF inhibitor dabrafenib in combination with the MEK inhibitor trametinib for patients with metastatic melanoma.
In the study, the median progression-free survival (PFS) was 9.3 versus 8.8 months (P = .035; HR = 0.75) and the median ORR was 67% versus 51%, with the combination versus dabrafenib monotherapy, respectively. This clinical data from the COMBI-d study has the potential to be highly controversial, Luke notes. However, it remains uncertain whether this controversy stems from an issue with the underlying science or the efficacy of the drugs.
BRAF inhibitors paradoxically kill tumor cells while activating normal cells in the body. When a MEK inhibitor is added to a BRAF inhibitor, it blocks normal cell activation, Luke says. Initial clinical trials showed that combining the two agents was more effective; however, as researchers followed patients further, the data became less convincing.
At this point, it remains unknown whether this lack of expected efficacy is due to the specific drugs being used, Luke says. For example, the median PFS in the phase I combination study of the BRAF inhibitor vemurafenib plus the MEK inhibitor cobimetinib was 13.7 months in BRAF inhibitor naive patients with metastatic melanoma.
From a scientific perspective, the combination of a BRAF and a MEK inhibitor make sense, but it is not without side effects. In the COMBI-d trial there was a significant increase in the rate of pyrexia experienced by patients treated with the combination, Luke notes. Interestingly, some of the other BRAF and MEK inhibitors being explored in this setting do not induce this same side effect.